Maine, 2007

Hail in Maine, June 22, 2007

June 22, 2007 · NWS CAR · 5 events in 3 counties and zones

Thunderstorms developed along a frontal boundary across Downeast Maine. Several of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed along a frontal boundary across Downeast Maine. Several of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 22, 2:04 AM EST, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 2:04 AM EST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
304 AM EDT FRI JUN 22 2007

.SYNOPSIS...
AN AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
REMAIN ACROSS THE REGION THROUGH MUCH OF THE UPCOMING WEEKEND. THIS WILL
RESULT IN RATHER UNSETTLED CONDITIONS WITH A GOOD CHANCE OF
SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON HOURS WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. THIS
PESKY UPPER LOW WILL SLOWLY MOVE EAST OF THE REGION BY LATER
SUNDAY ALLOWING A RIDGE OF HIGH PRESSURE WITH DRIER AIR TO BUILD
INTO THE AREA ON MONDAY. &&

.NEAR TERM /THROUGH TONIGHT/...
STATUS QUO THRU THE NEAR TERM PERIOD W/ PESKY LONG WAVE UPPER TROF
AND CLOSED LOW RIGHT ON TOP OF US... THIS SYSTEM TO REMAIN
RELATIVELY STATIONARY THRU THE NEAR TERM SO NO REAL CHANGE
ANTICIPATED IN OVERALL CONDITIONS... SCATTERED SHOWERS STILL
SHOWING UP ON RADAR ACROSS THE FA ATTM SO WOULD XPCT THE USUAL
UPSWING IN ACTIVITY THRU THE DAY W/ THE ADDED BOOST FROM HEATING
SO WILL INCREASE POPS TO LIKELY CENTRAL AND N W/ CONTD CHC POPS
DOWNEAST WHERE SOME DOWNSLOPING CONTS W/ LOW-LEVEL NW FLOW. W/
VERY COOL POOL OF AIR ALOFT...SHOULD ALSO SEE SOME CONVECTION
AGAIN THIS AFTN AND WILL INCLUDE MENTION OF THUNDER MOST AREAS
DURING THE AFTN INTO THE ERLY EVE HOURS... SCENARIO SUPPORTS SOME
ISOLD HEAVY DOWNPOURS AND PEA-SIZED HAIL BUT THESE SHOULD BE BRIEF
AND MORE OF A NUISANCE THAN ANYTHING ELSE... THE NORMAL DIURNAL
DOWNSWING XPCTD AGAIN TNGT W/ THE LOSS OF HEATING BUT WILL STILL
KEEP CHC POPS GOING ACROSS THE FA...
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SHOWERS TO CONTINUE ACROSS MAINLY NORTHERN AND CENTRAL SECTIONS AS
THE UPPER LOW SLOWLY MOVES EAST OF THE AREA. DEEP MOISTURE WILL
PROVIDE PLENTY OF CLOUDS AND WITH NORTHERLY FLOW TEMPERATURES TO
REMAIN IN THE 60S FOR HIGHS ON SATURDAY. SHOWERS WILL SLOWLY
DISSIPATE SATURDAY NIGHT AS UPPER LOW MOVES EAST OF THE REGION IN
RESPONSE TO NEXT UPPER TROUGH APPROACHING FROM THE NORTHWEST.
THIS NEXT UPPER TROUGH WILL CROSS THE STATE SUNDAY AND WITH AFTERNOON
HEATING EXPECT SCATTERED SHOWERS FOR MOST OF THE REGION. BUFKIT
INDICATES STABLE LAPSE RATES SO WILL NOT MENTION ANY THUNDER FOR
SUNDAY AT THIS TIME.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PERSISTENT UPPER LEVEL LOW TO THE NORTH OF THE CWA WILL FINALLY
BEGIN TO MOVE EASTWARD MONDAY. FOLLOWING GFS/ECMWF BLEND...LOOKS LIKE
ANOTHER ROUND OF DISTURBANCES TO FOLLOW BEHIND MOVEMENT OF SYSTEM
BEGINNING LATER ON TUES INTO WEDS. AMOUNT AND TIMING OF ANY
POSSIBLE PRECIP IS STILL QUESTIONABLE. OTHERWISE...FOLLOWED WITH
HPC TEMPS AS THEY LOOK REASONABLE WITH EXPECTED PATTERN THROUGH
THURS.
&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VARIABLE CONDS XPCTD THIS AM RANGING FROM VFR CONDS AND A SOLID
MID DECK TO IFR IN SOME PTCHY DENSE FOG W/ THE ABUNDANT LOW-LEVEL
MOISTURE IN PLACE AND LGT WNDS... VFR THIS AFTN INTO TNGT W/ SOME
PTCHY MVFR IN RW/TRW THEN ANOTHER ROUND OF VARIABLE CONDS LATER
TNGT AS THE SAME SCENARIO THAT IS IN PLACE THIS AM REPEATS ITSELF...

MVFR CEILINGS MAINLY ACROSS NORTHERN SECTIONS DURING THE DAYTIME ON
SATURDAY AND SUNDAY AS A SERIES OF UPPER LOWS AFFECT THE REGION.
SCATTERED SHOWERS MAY REDUCE VSBY BETWEEN 3-5 MILES AT TIMES.
CONDITIONS TO IMPROVE TO VFR MONDAY AS WEAK HIGH PRESSURE BUILDS
OVER THE STATE. WARM FRONT MOVING ACROSS THE STATE ON TUESDAY MAY
PRODUCE MVFR CONDITIONS AT TIMES IN ANY SHOWERS.
&&

.MARINE...
NEAR TERM: WNDS/SEAS XPCTD TO REMAIN BLO SCA CRITERIA.

SHORT TERM: SEAS AND WINDS TO REMAIN BELOW SCA CRITERIA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...KHW
SHORT TERM...FOSTER
LONG TERM...ALLEGRETTO
AVIATION...KHW
MARINE...KHW/FOSTER
Hazardous weather outlook, Jun 22, 5:08 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
608 AM EDT FRI JUN 22 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-231015-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
608 AM EDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 8:42 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
942 AM EDT FRI JUN 22 2007

MEZ017-030-221445-
CENTRAL WASHINGTON-COASTAL WASHINGTON-
942 AM EDT FRI JUN 22 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 937 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
POSSIBLY SMALL HAIL 21 MILES NORTH OF CUTLER. THE STORM WAS MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1045 AM EDT INCLUDE...
CUTLER... MARION...TRESCOTT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

DUDA
Special weather statement, Jun 22, 8:57 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
957 AM EDT FRI JUN 22 2007

MEZ017-030-221500-
CENTRAL WASHINGTON-COASTAL WASHINGTON-
957 AM EDT FRI JUN 22 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 948 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL OVER PERRY. THE STORM WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1100 AM EDT INCLUDE...
    PERRY...              EASTPORT...           LUBEC...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEWITT

The radar

The Caribou radar (KCBW), 132 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Washington

When
June 22, 9:45 AM EST
Where
Washington County, Perry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.970, -67.080

Hail, Washington

When
June 22, 10:00 AM EST
Where
Washington County, Calais
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.180, -67.280

Hail, Penobscot

When
June 22, 1:00 PM EST
Where
Penobscot County, 3 mi NW of Holden Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.781, -68.713

The hail briefly covered the ground.

Hail, Hancock

When
June 22, 1:05 PM EST
Where
Hancock County, Dedham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.680, -68.650

Hail, Washington

When
June 22, 2:20 PM EST
Where
Washington County, Cherryfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.600, -67.920

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43559, 43560, 43561, 43562, 43563.